Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Really struggling on citalopram. Please help.

(18 Posts)
Bringiton2016 Sat 20-Feb-16 08:49:52

I've been on 20mg for almost 2 months now. I feel they've stopped working but the side effects have increased. I feel I need to up my dose for depression but couldn't handle any more of this tiredness. I feel like I've been hit by a truck and cannot function in my daily life any longer. I haven't got any energy to look after the kids. I don't know what to do. Has anyone else felt like this? I'm not sure if the tiredness is making me feel more down as all I want to do is sleep or lounge in front of the TV. This is not my normal personality. Please advise. I was thinking of halving my dose til I can get to the gp.

Muttaburrasaurus Sat 20-Feb-16 08:59:06

Are you sure its not the depression getting worse? Tiredness, poor energy and motivation are symptoms too. How soon can you get to your GP? Can you manage over the weekend and then get an early appointment next week? Have you got anyone who migjt help with the kids?

Bringiton2016 Sat 20-Feb-16 09:15:02

I'm not sure, but when I was depressed I didn't lie in bed and feel like this, I got on with things but didn't have any enjoyment from life. I actually struggled to sleep.

Now I feel like I'm on sleeping tablets or got bad jetlag. It's debilitating.

I'm definitely going to ring on Monday morning, but might have half a tablet over the weekend.

Dh is looking after the kids but he doesn't really get it.

UsernameIncorrect Sat 20-Feb-16 09:20:34

What time do you take them? I take 20mg at night, if I took it in the morning I'd be tired all day.

FaithAscending Sat 20-Feb-16 09:22:19

I'd go back to the GP. Not all medications suit everyone. It might be that a different AD might suit you better.

TheoriginalLEM Sat 20-Feb-16 09:22:23

20mg citalopram wasn't enough for me but 40mg had the same effect as you describe gere. I changed to escitalopram which is practically the same drug but pharmacologically different which means you don't need as much. Im on 20mg and yes i get tired but no where near as bad. It is more expensive so tends not to be used at first. it also is more for anxiety but id talk to your gp. My DP said i was like a zombie on citalopram.

Jinglebellsarenearlyhere Sat 20-Feb-16 09:23:25

I would maybe speak to your gp. I had awful side affects on citalopram, not the tiredness but terrible nausea and gagging and a panic type feeling (not usual for me) so I changed to sertraline and all was good.

Bringiton2016 Sat 20-Feb-16 09:30:05

Thanks everyone. I got a real buzz from these tablets for about 4 weeks. I miss that buzz. They also gave me a super fantastic sex drive for about a week. I miss that too!

I was driving yesterday and kept drifting off in thought. I'm also snappy again, but I'm sure that's the tiredness rather than depression. I'm taking them first thing in the morning. If I want to switch to night time would you not have one all day, or take half now and half tonight?

TheoriginalLEM Sat 20-Feb-16 09:36:35

just take one tonight and miss this morning. The buzzy feeling is a side effect rather than a benefit and the side effects wear off.

Openmindedmonkey Sat 20-Feb-16 09:37:52

Please go back to your GP. Different ADs suit different people; I am on my 3rd type & it's great for my needs. (Citalopram made me very angry, really wildly angry, which was totally awful - sadly I didn't get the sex drive boost that you had!)
Good luck with your next meds flowers

Bringiton2016 Sat 20-Feb-16 09:59:44

Thanks. I'm glad you finally found something effective, open. I'm definitely going back to gp. Bring on female viagra!

willowcatkin111 Sat 20-Feb-16 10:39:19

Citalopram worked for me for years but it took 40mg to stabilise me. Had a dreadful effect on my sex drive tho and I put on 3 stone over the years - now on fluoxetine which thankfully doesnt. Escitalopram worked once Citalopram stopped working but eventually I needed too high a dose than was safe re heart complications so had to change again. I would definitely try taking it in the evening and talk to your gp about how you are feeling - it does sound like the depression rather than the drug.

Bringiton2016 Sat 20-Feb-16 10:42:44

Thanks willow. Do you really think it's the depression?

FaithAscending Sat 20-Feb-16 10:50:45

Thing is, if the citalopram was really effective for you, it would be kicking in by now. I'm not sure it's just the depression, I'd definitely ask for a medication review.

Bringiton2016 Sat 20-Feb-16 11:09:39

Thanks. I'll switch to night times until I get to see the gp. A bad day today.

Conversely, even though I am so tired and can't get out of bed, I have the urge to exercise. I'm hoping dh will accompany me to the gym tomorrow. It's been a long time but I feel that I HAVE to go for some reason.

misscph1973 Sat 20-Feb-16 13:53:51

My DH took citalopram briefly, he got really spaced out and dizzy, so he stopped it. I got him to take 5-htp and St John's Wort instead. It didn't do much for him, but TBH I don't think he was depressed, I think he was stressed and his insomnia is quite debilitating for him.

OP, perhaps try St John's Wort or 5-htp, maybe together? Both rarely have side effects, although do check for contraindications if you are taking other medication.

Bringiton2016 Sat 20-Feb-16 20:16:50

Thanks for the advice. Going to take tablet before bed. It's been a struggle without it all day.

TheoriginalLEM Sat 20-Feb-16 22:15:14

whatever you do don't combine st John's wort with any Ssri medication (which citalopram is)and leave at least 2 weeks if you do decide to try it.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now